Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 14, NWS Melbourne, FL

April 24, 2023Brevard County, Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 24, 2023, 3:50 PM EDT for Brevard County, Osceola County, Florida. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 24, 2023, 3:50 PM EDT (19:50 UTC)
Expired
Apr 24, 2023, 4:45 PM EDT
In force
55 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brevard County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 28 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 2:35 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2023-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 789 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2023-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
789 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:47 PM EDT, 3 minutes earlier.

Area forecast discussion, Apr 24, 3:47 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
347 PM EDT Mon Apr 24 2023

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...

...Strong to Severe Storms This Evening...
...Additional Rounds of Rain and Storms Through the Week...

Currently...Severe Thunderstorm Watch until 8 PM EDT this evening
for Seminole, Orange, Brevard, Osceola, Indian River, Saint Lucie,
Martin and Okeechobee counties. Slow moving locally strong to
severe storms wl remain possible over the watch area through dusk
with activity slowly transitioning toward the east coast with
time. Main threats with storms look to be frequent lightning
strikes, gusty winds up to around 50 mph with a few gusts to 60
mph, hail up to around one inch, and heavy downpours. Head inside
at the first sign of lightning or thunder.

Tonight and Tuesday...

Ongoing storms hold promise to persist well into evening, with a
general decrease in strength after dusk. Expiration of the watch
will be addressed with time along with the possibility of
trimming some geographic area from the watch into evening.

The ongoing progressive pattern continues Tue with ample moisture
and the unsettled conditions aloft, combining with afternoon
instability to produce sct to numerous storms. The current SPC
outlook for ECFL Tue features a Marginal Risk of a few severe
storms from Osceola and Southern Brevard counties southward
around mid- late aftn as favorable convective ingredients combine
with some surface heating and boundaries. Forecast PoPs remain
likely to high scattered. Primary concerns will be surface wind
gusts, occasional to frequent lightning, and hail in any stronger
storms, as was the case Monday.

Tuesday Night-Friday (modified previous)...As afternoon and early
evening convection wanes, isolated showers will gradually shift
south and more offshore, leaving much of east central Florida dry
Tuesday night. Temperatures will fall steadily into the 60s with
lessening cloud cover. An enhanced southern jet stream will keep
fast/zonal flow in place over FL with several embedded short waves
transiting the state. The next well-defined vortlobes will cross the
state Wed-Wed night, followed by multiple "ripples" of vorticity
streaming overhead Thu night through Fri night. These features will
enhance coverage and intensity of showers/storms, particularly when
the greatest lift coincides with peak heating during the diurnal
cycle (in this case Wed and Fri).

At the surface, broadly convergent onshore flow will exist over the
state Wed, in proximity of pair of stalled/diffuse fronts over NOFL
and SOFL. A more robust cool front, associated with intensifying low
pressure crossing and moving offshore the mid Atlantic states, will
approach NOFL by late Thu and reach the peninsula on Fri. The
combination of synoptic features, both surface and aloft, will
combine with the mesoscale sea breeze boundaries to produce
scattered/numerous showers and storms through the period. In keeping
with the trend this week, a couple stronger storms cannot be ruled
out on Friday, especially considering the influence of synoptic
features.

Unusually cold H50 temps will remain overhead Wed (-15/-16C), which
supports strong to severe storms each day. Temps aloft "warm"
thereafter (-10/-11C Thu, about -9C Fri). Guidance shows a
significant increase in low-mid level wind fields on Fri, which will
support the threat of additional strong-severe storms ahead of the
approaching trough.

Max temps will creep upward to the L-M80s Wed and M-U80s by Thu-Fri.
Mins in the M-U60s.

This Weekend (previous)...The approaching front grinds to a halt
over the north or central peninsula Sat morning as an amplifying mid
level trough becomes a potent closed H50 low over the central CONUS,
then turns E and NE across the NE-mid Atlantic states through late
Sun. Should this verify, it would drag a respectable (for the end of
April) cool front through central FL Sun, preceded by scattered
showers and a few storms.

Max temps M-U80s Sat dropping back to L80s Sun, owing to clouds
/precip. Mins in the M-U60s Sat night, cooling off to U50s-L60s Sun
night (with the usual caveat about day 6-7 uncertainty).

&&

.MARINE...
Issued at 256 PM EDT Mon Apr 24 2023

Tonight and Tuesday...Local winds disrupted by storms moving
offshore will bring occasional gusts with choppy seas into
evening. Winds becoming onshore by early Tue with approach of the
next Gulf disturbance. Developing storms moving eastward offshore
from the mainland Tue wl have potential to produce strong marine
gusts, and locally steep waves. Headlines, otherwise for
underlying winds and seas are not expected.

Tuesday Night-Friday (modified previous)...Persistent light-moderate
onshore/ENE-E flow through mid week will freshen as it veers to SE-S
Thu-Thu night and even moreso out of the S-SW Fri. Seas 2-4ft Wed
build to 3-5ft Thu-Fri. Less confidence in the forecast exists
this weekend, though a general build in seas and perhaps SCEC/SCA
conditions arrive late weekend into early next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 256 PM EDT Mon Apr 24 2023

SCT-NMRS showers and lightning storms into early evening, with
TEMPOs for convective WX at all TAF sites. Will continue to
monitor for future updates. Hail and gusty winds up to 35-45kts
could accompany the strongest storms. Activity will drift towards
the coast through the evening hours, then offshore overnight.
During Tue, expect deteriorating aftn conds with MVFR more
prevalent along the srn coast by midday, then MVFR conds all sites
psbl in developing showers and brief storms with potential to
bring brief IFR conds, and local gusty winds should storms
directly affect aerodrome sites. Selective AMDs wl become more
likely aft 25/17Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  64  76  66  79 /  40  50  30  60
MCO  66  80  66  83 /  50  60  20  70
MLB  67  81  69  82 /  60  60  30  60
VRB  66  82  67  83 /  60  60  30  60
LEE  64  83  66  86 /  30  50  20  70
SFB  64  81  66  83 /  50  60  20  70
ORL  66  82  67  84 /  50  60  20  70
FPR  67  80  67  82 /  60  70  30  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Severe Thunderstorm Watch until 8 PM EDT this evening for FLZ045-
     046-053-058-154-159-164-247-254-259-264-347-447-547-647-747.

AM...Severe Thunderstorm Watch until 8 PM EDT this evening for AMZ552-
     555.

&&

SHORT TERM/AVIATION...Pendergrast
LONG TERM....Schaper
Hazardous weather outlook, Apr 24, 10:37 AM EDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1037 AM EDT Mon Apr 24 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-250100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1037 AM EDT Mon Apr 24 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered lightning storms will develop over east central Florida
this afternoon, pushing offshore into tonight. The highest
coverage is expected to be generally south of Orlando. A few
storms are forecast to become strong to marginally severe and the
Storm Prediction Center has highlighted much of the area in a
Marginal Risk. Main threats with storms look to be frequent
lightning strikes, gusty winds up to around 50 mph with a few
gusts to 60 mph, hail up to around one inch, and heavy downpours.
Storms are forecast to move east to northeastward at around 15 to
20 mph. Head inside at the first sign of lightning or thunder.

.FLOOD IMPACT...
Periods of locally heavy rainfall up to two inches will be
capable of bringing standing water on roadways, and in any lower
spots with nuisance type flooding.

.RIP CURRENT IMPACT...
A Moderate risk for life-threatening rip currents continues at
area beaches. Check with the local beach patrol for additional
information about ocean hazards and always heed the advice of
lifeguards. Swim only within sight of a lifeguard and never enter
the ocean alone.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated to scattered lightning storms over east central Florida
will drift into the coast this evening and offshore overnight. A
few storms could become strong to severe, especially over inland
lakes south of metro Orlando. Main threats will be frequent
lightning strikes, wind gusts to around 40 to 50 knots, and hail
up to 1 inch. Storms will generally approach from the southwest at
around 15 to 20 knots.

.WATERSPOUT IMPACT...
Storms containing brief funnel cloud spinups, or waterspouts will
be possible within the coastal areas of east Central Florida
mainly south of Cape Canaveral this afternoon.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
High coverage of showers and lightning storms looks to continue
through the upcoming weekend. A few storms will be strong to
marginally severe into midweek. Then, strong storms will again be
possible on Friday. Main threats will be gusty winds and hail.
However, ponding water will be an increasing hazard into late
week, as rounds of rainfall accumulate each day.

A moderate risk of rip currents looks to continue through at least
midweek.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Pendergrast/Leahy

In the hours before

Special weather statement, Apr 24, 1:50 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Melbourne FL
150 PM EDT Mon Apr 24 2023

FLZ045-247-347-447-547-647-241815-
Northern Brevard Barrier Islands FL-Orange FL-
Mainland Northern Brevard FL-Inland Southern Brevard FL-
Mainland Southern Brevard FL-Inland Northern Brevard FL-
150 PM EDT Mon Apr 24 2023

...A strong thunderstorm will impact portions of west central Brevard
and southeastern Orange Counties through 215 PM EDT...

At 150 PM EDT, Doppler radar was tracking a strong thunderstorm near
Titusville Airport, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Titusville, Cocoa, Sharpes, Lone Cabbage Fish Camp and Port Saint
John.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2840 8070 2841 8072 2839 8072 2832 8086
      2835 8086 2835 8091 2850 8095 2857 8083
      2845 8061
TIME...MOT...LOC 1750Z 325DEG 12KT 2848 8086

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Haley
Special weather statement, Apr 24, 2:35 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Melbourne FL
235 PM EDT Mon Apr 24 2023

FLZ058-241900-
Okeechobee FL-
235 PM EDT Mon Apr 24 2023

...A strong thunderstorm will impact portions of northeastern
Okeechobee County through 300 PM EDT...

At 234 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fort Drum. This storm was nearly stationary or drifting east
northeast.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Drum and Country Hills Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central Florida.

&&

LAT...LON 2742 8093 2755 8081 2750 8068 2745 8068
      2730 8071
TIME...MOT...LOC 1834Z 220DEG 3KT 2744 8083

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Kelly
Special weather statement, Apr 24, 3:27 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Melbourne FL
327 PM EDT Mon Apr 24 2023

FLZ041-044>046-053-144-242015-
Northern Lake County FL-Osceola FL-Orange FL-Seminole FL-
Inland Volusia FL-Southern Lake County FL-
327 PM EDT Mon Apr 24 2023

...A strong thunderstorm will impact portions of Seminole,
southeastern Lake, Orange, south central Volusia and northwestern
Osceola Counties through 415 PM EDT...

At 326 PM EDT, Doppler radar was tracking a strong thunderstorms
over portions of the Orlando and Sanford metro areas, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orlando, Deltona, Kissimmee, Sanford and Apopka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central Florida.

&&

LAT...LON 2884 8148 2906 8121 2862 8097 2861 8097
      2861 8096 2856 8094 2823 8154 2826 8156
      2826 8161 2832 8166 2835 8166 2835 8169
      2848 8181
TIME...MOT...LOC 1926Z 230DEG 10KT 2833 8151

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Haley
Local storm report, Apr 24, 3:35 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
335 PM EDT MON APR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             1 NNE CANAVERAL GROVES  28.44N  80.82W
04/24/2023  E0.75 INCH       BREVARD            FL   PUBLIC

            REPORT OF DIME SIZED HAIL NEAR THE SR-528 AND I-95
            INTERCHANGE RECEIVED VIA PHONE.

&&

EVENT NUMBER MLB2300072

HALEY
Special weather statement, Apr 24, 3:35 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Melbourne FL
335 PM EDT Mon Apr 24 2023

FLZ053-547-242015-
Osceola FL-Inland Southern Brevard FL-
335 PM EDT Mon Apr 24 2023

...A strong thunderstorm will impact portions of southwestern Brevard
and east central Osceola Counties through 415 PM EDT...

At 335 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kenansville, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Palm Bay and Kenansville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central Florida.

&&

LAT...LON 2805 8070 2782 8082 2782 8088 2779 8088
      2779 8099 2803 8114
TIME...MOT...LOC 1935Z 173DEG 16KT 2786 8091

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Fehling
Special weather statement, Apr 24, 3:37 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Melbourne FL
337 PM EDT Mon Apr 24 2023

FLZ058-259-242000-
Okeechobee FL-Inland St. Lucie FL-
337 PM EDT Mon Apr 24 2023

...A strong thunderstorm will impact portions of west central St.
Lucie and east central Okeechobee Counties through 400 PM EDT...

At 336 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Four Seasons Estates, or 11 miles northeast of
Okeechobee, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central St.
Lucie and east central Okeechobee Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central Florida.

&&

LAT...LON 2735 8081 2746 8074 2740 8053 2723 8065
TIME...MOT...LOC 1936Z 302DEG 7KT 2737 8073

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Kelly

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 12:48 PM EDTSpecial Marine WarningMLB27 min
Apr 24, 12:52 PM EDTSpecial Weather StatementMLBSeminole38 min
Apr 24, 1:50 PM EDTSpecial Weather StatementMLBBrevard25 min
Apr 24, 2:13 PM EDTSevere Thunderstorm WarningMLBBrevard32 min
Apr 24, 2:35 PM EDTSpecial Weather StatementMLBOkeechobee25 min
Apr 24, 2:58 PM EDTSevere Thunderstorm WarningMLBOkeechobee32 min
Apr 24, 3:27 PM EDTSpecial Weather StatementMLBOrange, Seminole48 min
Apr 24, 3:35 PM EDTSpecial Weather StatementMLBOsceola40 min
Apr 24, 3:37 PM EDTSpecial Weather StatementMLBOkeechobee23 min
Apr 24, 3:37 PM EDTSevere Thunderstorm WarningMLBLake, Orange, Seminole53 min
Apr 24, 3:41 PM EDTSpecial Marine WarningMLB64 min
Apr 24, 4:01 PM EDTSevere Thunderstorm WarningMLBLake29 min
Apr 24, 4:47 PM EDTSpecial Weather StatementMLBOsceola28 min
Apr 24, 5:00 PM EDTSpecial Weather StatementMLBSeminole30 min
Apr 24, 5:08 PM EDTSpecial Weather StatementMLBBrevard37 min
Apr 24, 5:10 PM EDTSpecial Weather StatementMLBBrevard35 min
Apr 24, 5:11 PM EDTSpecial Weather StatementMLBOsceola34 min
Apr 24, 5:16 PM EDTSpecial Marine WarningMLB106 min
Apr 24, 5:31 PM EDTSpecial Weather StatementMLBBrevard29 min
Apr 24, 5:49 PM EDTAreal Flood AdvisoryMLBBrevard86 min
Apr 24, 5:53 PM EDTSpecial Weather StatementMLBSeminole37 min
Apr 24, 6:05 PM EDTSevere Thunderstorm WarningMLBBrevard25 min
Apr 24, 6:21 PM EDTSpecial Weather StatementMLBIndian River24 min
Apr 24, 7:07 PM EDTSpecial Weather StatementMLBSaint Lucie38 min
Apr 24, 7:23 PM EDTAreal Flood AdvisoryMLBLake52 min
Apr 24, 7:31 PM EDTSevere Thunderstorm WarningMLBSaint Lucie29 min
Apr 24, 7:52 PM EDTSpecial Marine WarningMLB113 min
Apr 24, 7:59 PM EDTSpecial Weather StatementMLBSaint Lucie31 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.